How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Susan Ivy Your Own Question
Susan Ivy
Susan Ivy, Nurse (RN)
Category: Health
Satisfied Customers: 4058
Experience:  BSN, MSN, CNS
Type Your Health Question Here...
Susan Ivy is online now
A new question is answered every 9 seconds

HELP!! Is there an antidote to antabuse In other words,

This answer was rated:

Is there an antidote to antabuse? In other words, if you have just begun taking antabuse (e.g. 250mg daily for 3 days) then while attending a wedding had a drink (champagne' toast) having forgotten you are on antabuse and begin getting ill is there something you can take to counter act the effects?
Thank you for using JustAnswer Health for your concern.

As you may know, antabuse is prescribed on purpose to cause this reaction, as a behavioral treatment, that once having happened, the individual will not drink the alcohol again. It's effects can last up to a week after it is discontinued.

The decision to treat the reaction or not would depend on whether she has any dangerous effects such as elevated blood pressure (typically the drug will not be prescribed if the person has these types of issues in the first place - but one cannot always predict how the seriousness of the reaction).

So the proper way to handle this would be to page the doctor that prescribed this and ask for recommendations.

If this doctor is not available, then she could go to the urgent care clinic or ER, if her symptoms are severe. Activated charcoal may be administered.

Treatment for severe disulfram (antabuse) toxicity may also include:

Supplemental oxygen, IV fluids, cardiac monitoring. Administration of thiamine, glucose, and naloxone is given to patients with a reaction causing altered mental status. In severe cases hemodialysis is needed (I would doubt with one drink her reaction would be this serious to require ER treatment, but I am not able to evaluate her - she needs to be evaluated in person if it is felt that she can not tolerate the effects she is experiencing)

Antabuse inhibits the metabolism of many drugs - she should not take anything that is not recommended by her doctor - including the phenergan - the side effects are likely to be accentuated.


Please reply to this post if you have questions or need clarification of my answer so that I may assist you until you are satisfied.

Susan Ivy and 2 other Health Specialists are ready to help you

Related Health Questions